Summary:

Paragraph four reads:  "AMANDA BLACKMAN: My father committed suicide about 10 days to two weeks after being prescribed this anti-depressant medication [Prozac] and no warnings were given to him by the doctor that prescribed it in relation to any side affects upon taking the drugs, and I believe that there were side affects. What they were I'm not quite sure but my father acted completely contrary to his normal personality and what we knew him to be when he took his own life."





http://www.abc.net.au/pm/stories/s311749.htm

Warnings of Prozac withdrawal symptoms

PRINT FRIENDLY EMAIL STORY

PM Archive - Tuesday, 12 June , 2001  00:00:00


Reporter: Racel Mealey

MARK COLVIN: A researcher on anti-depressant medication says the company which makes the popular drug Prozac has kept information from the public about addiction and withdrawal.

Dr David Healy of the University of Wales' College of Medicine says the company, known then as SmithKline Beecham, realised during clinical trials of the drug in the 1980s that people experienced withdrawal symptoms when they stopped taking the drug. He says that information was never revealed to doctors and patients.

As Rachel Mealey reports, the new information turns the spotlight even more intensely on anti-depressants and their side affects.

AMANDA BLACKMAN: My father committed suicide about 10 days to two weeks after being prescribed this anti-depressant medication and no warnings were given to him by the doctor that prescribed it in relation to any side affects upon taking the drugs, and I believe that there were side affects. What they were I'm not quite sure but my father acted completely contrary to his normal personality and what we knew him to be when he took his own life.

RACHEL MEALEY: Amanda Blackman is just one of the people around the world asking questions about anti-depressant medication.

AMANDA BLACKMAN: The questions are, I suppose, what did the study say about these drugs? How can they alter a person's way of thinking? Can they plunge someone who was maybe in a depression deeper into a depression, and do they cause suicidal thoughts in someone who had never had thoughts before or didn't show that they had those thoughts before?

RACHEL MEALEY: Amanda Blackman's concerns are echoed by Dr David Healy, who's regarded as one of the world's foremost experts in anti-depressant medication. His opinion was used as evidence during two recent murder trials which, along with the defendants, blamed the anti-depressant medication they were taking for the killings.

In one case a 70 year old man was convicted in the New South Wales Supreme Court for murdering his wife. The sentencing judge said the anti-depressant drug Zoloft had played a hand in her murder.

In another case a jury in the United States ordered the company Glaxo SmithKline to pay $12 million to the family of a man who murdered his wife, daughter and granddaughter two days after he began taking Prozac.

Dr Healy was given access to the archives of Glaxo SmithKline in order to research his opinion. He says he came across startling information, indicating that more than half of the patients currently taking anti-depressants could have significant withdrawal problems. But an expert here in Australia says the new information adds little to the debate about anti-depressants.

Professor Ian Hickey is the CEO of the national depression initiative, 'Beyond Blue'. He says the potential for withdrawal symptoms is widely known.

PROFESSOR IAN HICKEY: What has become clear in clinical practice ever since is that for those drugs which are cleared from the body quickly, and some are cleared from the body more quickly than Prozac, then you are likely to experience some withdrawal in some situations.

So we've known for some time that you shouldn't stop these drugs abruptly. That doesn't mean necessarily that you've been addicted to the drugs. It doesn't mean that when you took the drug that you actually needed to take more of the drug to get the same affect or that you were physiologically addicted. It's common in medicine that if you take a drug and it has a specific affect on a body's system that if you stop it abruptly you may get symptoms as a rebound-type phenomena.

So the critical thing for patients to know is not to stop the drugs abruptly, discuss it with their doctor and stop the drugs slowly if they are to stop them.

RACHEL MEALEY: Professor Hickey says the recent spate of publicity about the potential adverse affects of anti-depressants highlights the need for information about the drugs to be widely accessible.

IAN HICKEY: We have to make sure that general practitioners have sufficient information and that information is provided to patients in really useful ways. Now our current way of doing that, with the sort of information packages that come with current drug prescribing, doesn't tend to do that and the traditional emphasis in general practice on fairly short consultations without adequate disease information and without adequate prescription information can discourage that.

So, that's a whole lot of other interventions in medicine where they become largely based in general practice. We have to be careful that sufficient information is provided.

MARK COLVIN: Professor Ian Hickey, head of the national depression initiative, 'Beyond Blue', talking to Rachel Mealey.